Wisconsin, 2024

Winter Weather in Wisconsin, December 23, 2024

December 23, 2024 · NWS MKX · 7 events in 7 counties and zones

A pair of snow bands produced moderate to occasionally heavy snow rates during the afternoon and evening of December 23. The highest accumulations of 3-5 inches occurred over northern portions of the area, where snow bands overlapped.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A pair of snow bands produced moderate to occasionally heavy snow rates during the afternoon and evening of December 23. The highest accumulations of 3-5 inches occurred over northern portions of the area, where snow bands overlapped.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 23, 4:13 AM CST, 6 hours 47 minutes earlier. Its key messages:

  • Dry air is delaying onset of any precip this morning until mid-morning. While freezing drizzle potential still exists, thinking more of a wintry mix of light snow and freezing drizzle/drizzle with the later start time. Any wintry precip still can cause pockets of slick travel conditions for any untreated and/or elevated roadways.
  • Slight chances for light precip Christmas Day, with temperatures in the mid to upper 30s.
  • A gradual warm up will continue through the end of the week, with temperatures well above normal next weekend.
Area forecast discussion, Dec 23, 4:13 AM CST, 6 hours 47 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
413 AM CST Mon Dec 23 2024

.KEY MESSAGES...

- Dry air is delaying onset of any precip this morning until
  mid-morning. While freezing drizzle potential still exists,
  thinking more of a wintry mix of light snow and freezing
  drizzle/drizzle with the later start time. Any wintry precip
  still can cause pockets of slick travel conditions for any
  untreated and/or elevated roadways.

- Slight chances for light precip Christmas Day, with
  temperatures in the mid to upper 30s.

- A gradual warm up will continue through the end of the week,
  with temperatures well above normal next weekend.

&&

.SHORT TERM...
Issued 405 AM CST Mon Dec 23 2024

Today through Tuesday:

The dry air continues to win out early this morning and
saturation has not been able to materialize. Thus have been
following the drier trend and cutting back PoPs and precip
timing. Even upstream observations in MN closer to the surface
low and cold front lack any precip/moisture early this morning.
The only precip upstream is anchored to the main mid-level
shortwave trough and even that is small area in northeast SD.
Given these trends along with temperatures running warmer around
or above freezing this morning across southern WI, I do not
have high confidence in seeing precip develop before daybreak.
Thus have delayed the onset of the the Winter Weather Advisory.

While the model soundings eventually saturate the environment
later this morning as the main mid-level shortwave trough moves
in, the timing coincides with warmer diurnal temperatures
around/above freezing. We are beginning to have a concern for
the freezing drizzle to materialize and its associated impacts.
More likely looking at a wintry mix of light snow and freezing
drizzle/drizzle for areas north of I-94, while areas south may
just be warm enough for drizzle with a few flakes mixed in.
Nevertheless, with any wintry precip that may develop later
this morning into the afternoon could result in pockets of
slick conditions especially for untreated and/or elevated
roadways. Will maintain the Winter Weather Advisory for the time
being, but if we continue to see the drier air win out, would
not be surprised to see the headlines be adjusted in
area/timing. Would like to monitor the moisture trends with the
shortwave upstream and get a look at the initial 12z models
before making any more headline decisions.

Otherwise any precip today is progged to end this evening as
the forcing/shortwave pushes east of the area and high pressure
begins to build down across the Upper Great Lakes tonight into
Tuesday. Looking at drier conditions overnight with temps in the
upper 20s to low 30s, but if clouds can clear out a bit could
see a few degrees colder. Influence from high pressure will
continue Tuesday with light winds and temps in the lower 30s.

Wagner

&&

.LONG TERM...
Issued 405 AM CST Mon Dec 23 2024

Tuesday night through Sunday:

The low temperatures for Tuesday night are very uncertain. The
only thing keeping southern WI from having clear skies is a
potential low cloud layer. With subsidence due to high pressure
solidly in place over northern WI, there is a chance that the
low level dry air could erode the cloud cover over southern WI.
In the areas that clear, temps will drop quickly, but in the
areas with clouds, temps will be up to 10 degrees warmer. The
range of possible temperatures is lower 20s toward central WI to
lower 30s toward the WI/IL border.

The low level moisture will steadily increase from southeast to
northwest Wednesday (Christmas) morning as weak lift from warm
air advection moves in. The moisture is loosely associated with an
approaching upper trough from the southern Plains. The added lift
is from an upper trough tracking across Lake Superior. The two
troughs are not expected to phase, but the two areas of forcing
and moisture may come together to produce drizzle or light rain.

If drizzle develops early enough when temperatures are still at
or below freezing, then freezing drizzle could be a short-lived
morning issue. However, the likelihood of below freezing
temperatures and deep enough low level moisture coming together
is very low right now. Temps will increase to the mid-upper 30s
by the afternoon.

Light rain is possible Thursday with a weak mid level
shortwave. With temperatures in the mid 30s to around 40, there
are no travel concerns.

Our upper levels will transition into a southwest flow pattern
with a train of waves rounding the base of an expanding upper
trough over the western U.S. late in the week. The first low
will arrive Friday. Since temperatures at the surface and aloft
will be above freezing, with lows in the upper 30s and highs in
the lower to mid 40s, the precip will be in the form of rain.

This messy and relatively mild upper flow pattern looks like it
will persist into the new year. With this type of pattern, the
timing of rain chances is quite uncertain.

Cronce

&&

.AVIATION...
Issued 405 AM CST Mon Dec 23 2024

As the drier air continues to win out and moisture is lacking
this morning, VFR conditions has persisted longer. Will likely
see VFR and dry condition continue through daybreak. Then as the
surface low and cold front paired with the mid-level shortwave
trough push eastward later this morning, looking at moisture to
gradually increase and bring some light scattered precip in the
form of a wintry mix of snow and freezing drizzle/drizzle. Mid
morning through the afternoon would also likely be the timeframe
to see ceilings lower to MVFR levels. Cannot rule out a few
spots with IFR ceilings, especially across east central WI this
afternoon. Any wintry precip/mix is then expected to clear east
this evening, but lower ceilings may linger. Also cannot rule
out some patchy fog to develop overnight into Tuesday morning
across southwest/south central WI.

Otherwise, breezy southerly winds will continue to weaken this
morning before turning more northwesterly this evening/tonight
behind the departing low/cold front. Then high pressure builds
across the region for Tuesday.

Wagner

&&

.MARINE...
Issued 405 AM CST Mon Dec 23 2024

Low pressure over northern IA this morning will gradually drift
across central WI into central Lake Michigan through the afternoon.
Gusty southerly winds ahead of the low will persist this morning
along with small craft advisory for southeast WI nearshore waters,
but winds will weaken as the low and its associated cold front
passes across the lake this afternoon/evening. Winds will then shift
to the northwest tonight as high pressure builds across the Upper
Great Lakes Region through Tuesday. High pressure will continue to
work its way eastward by Wednesday and winds will turn more
southerly through the second half of the week.

Wagner

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory...WIZ046-WIZ047-WIZ051-WIZ052-WIZ057-
     WIZ058-WIZ059-WIZ060-WIZ064-WIZ065...9 AM Monday to 6 PM
     Monday.

     Winter Weather Advisory...WIZ056-WIZ062-WIZ063-WIZ066-WIZ067-
     WIZ068-WIZ069-WIZ070-WIZ071-WIZ072...9 AM Monday to 3 PM
     Monday.

LM...Small Craft Advisory...LMZ643 until 3 PM Monday.

     Small Craft Advisory...LMZ644-LMZ645-LMZ646 until noon Monday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Dec 23, 9:42 AM CST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
942 AM CST Mon Dec 23 2024

WIZ046-047-051-052-056>060-062>072-241545-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
942 AM CST Mon Dec 23 2024

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...This Afternoon and Tonight

...Winter Weather Advisory for Sauk, Columbia, Marquette, Green
Lake, Fond du Lac, and Sheboygan Counties...

Light to moderate snow is expected this afternoon and early
evening for parts of central Wisconsin. Roads and other surfaces
can become slick during this time. The snow should end by mid
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-241545-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
942 AM CST Mon Dec 23 2024

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...This Afternoon and Tonight

Small craft conditions will end by Noon today, although it will
remain breezy at times along the lakeshore.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-241545-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
942 AM CST Mon Dec 23 2024

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Columbia

When
December 23, 11:00 AM CST to 4:00 PM CST
Where
Columbia forecast zone
Reported by
Public
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Accumulations of 1-2 inches over most of the county. Highest total of 2.0 inches observed in Portage.

Winter Weather, Green Lake

When
December 23, 11:00 AM CST to 5:00 PM CST
Where
Green Lake forecast zone
Reported by
Public
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Accumulations of 1-2 inches across most of the county. Highest total of 2.0 inches observed in Markesan.

Winter Weather, Sauk

When
December 23, 11:00 AM CST to 4:00 PM CST
Where
Sauk forecast zone
Reported by
Public
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Accumulations of 1-2 inches across most of the county. Greatest accumulation of 2.0 inches observed in Reedsburg.

Winter Weather, Fond du Lac

When
December 23, 12:00 PM CST to 5:00 PM CST
Where
Fond du Lac forecast zone
Reported by
Public
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Accumulations of 2-4 inches across most of the county, with locally higher totals. Greatest accumulation of 4.8 inches observed in Ripon.

Winter Weather, Dodge

When
December 23, 1:00 PM CST to 6:00 PM CST
Where
Dodge forecast zone
Reported by
Public
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Accumulations of 1-3 inches across most of the county. Highest total of 3.0 inches observed in Theresa.

Winter Weather, Ozaukee

When
December 23, 2:00 PM CST to 6:00 PM CST
Where
Ozaukee forecast zone
Reported by
Public
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Accumulations of 1-2 inches across most of the county, with locally higher totals. Highest accumulation of 2.3 inches observed in Saukville.

Winter Weather, Washington

When
December 23, 2:00 PM CST to 6:00 PM CST
Where
Washington forecast zone
Reported by
Public
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Accumulations of 1-2 inches across most of the county. Highest totals of 2.0 inches observed in Slinger.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1224637, 1224641, 1224643, 1224640, 1224638, 1224642, 1224644.